Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 3, 2008, 1:34 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2008, 1:34 PM HST (23:34 UTC)
- Expired
- Feb 3, 2008, 4:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 032336
FFWHFO
HIC007-040230-
/O.NEW.PHFO.FF.W.0009.080203T2334Z-080204T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
134 PM HST SUN FEB 3 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 430 PM HST
* AT 130 PM HST...SPOTTERS REPORTED FLASH FLOODING FROM HEAVY RAIN
NEAR HANALEI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* THE HANALEI RAIN GAGE ALSO REPORTED RAINFALL RATES IN EXCESS OF 3
INCHES AN HOUR TWICE SINCE 1 PM HST.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAPAA...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU
VALLEY...KOKEE STATE PARK....KILAUEA...PRINCEVILLE AND ANAHOLA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2206 15985 2223 15968 2227 15935 2210 15923
2205 15925 2201 15930
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 10:00 AM HST, 3 hours 34 minutes earlier.
Area forecast discussion, Feb 3, 10:00 AM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN FEB 3 2008 .SYNOPSIS... AN UPPER LEVEL LOW NORTHWEST OF KAUAI WILL KEEP THE ATMOSPHERE UNSTABLE AND WILL MAINTAIN THE THREAT FOR HEAVY RAINFALL ACROSS THE STATE FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE FAR NORTH OF THE STATE WILL PRODUCE MODERATE TO FRESH TRADE WINDS ACROSS THE ISLANDS. && DISCUSSION... AN UPPER LEVEL LOW PARKED 400 MILES WEST NORTHWEST OF KAUAI IS MAINTAINING MOIST AND UNSTABLE CONDITIONS OVER THE STATE WITH THE THREAT OF ADDITIONAL HEAVY RAINFALL CONTINUING. THE ISLANDS LIE UNDER A SUBTROPICAL JET STREAM ALONG THE EASTERN FLANK OF THE UPPER LOW. THIS JET STREAM IS CURRENTLY FOCUSING THE GREATEST INSTABILITY AND HEAVIEST RAINFALL NORTHEAST OF THE BIG ISLAND...BUT THE POTENTIAL FOR HEAVY RAINFALL EXISTS OVER ALL ISLANDS TODAY. AN AREA OF SCATTERED THUNDERSTORMS 125 MILES NORTHWEST OF KAUAI UNDER THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW IS NOT EXPECTED TO ADVANCE ANY CLOSER TO THE ISLANDS. HOWEVER...THE ATMOSPHERE REMAINS COLD ENOUGH FOR ADDITIONAL SNOWFALL ACROSS THE SUMMITS OF THE BIG ISLAND ABOVE 12 KFT TODAY...AND THE WINTER WEATHER ADVISORY WILL BE EXTENDED TO COVER THIS. THE UPPER LEVEL LOW WILL GRADUALLY WEAKEN INTO A TROUGH TOMORROW AS IT MEANDERS NORTHWEST OF THE ISLANDS. DESPITE WEAKENING...THE UPPER TROUGH WILL MAINTAIN UNSTABLE CONDITIONS AND THE THREAT OF HEAVY RAINFALL THROUGH AT LEAST MONDAY. THIS FEATURE WILL MOVE SLOWLY EASTWARD OVER THE STATE DURING THE MIDDLE OF THE WEEK...KEEPING THE ATMOSPHERE SOMEWHAT UNSTABLE AND LIKELY KEEPING THE THREAT FOR HEAVY RAINFALL OVER PORTIONS OF THE ISLAND CHAIN. HIGH PRESSURE FAR NORTH NORTHEAST OF THE STATE WILL MAINTAIN MODERATE TO LOCALLY FRESH TRADE WINDS THROUGH MID WEEK. THE HIGH WILL DRIFT EASTWARD FOR THE NEXT FEW DAYS...BUT ITS ASSOCIATED RIDGE WILL REMAIN FIRM SEVERAL HUNDRED MILES NORTH OF THE ISLANDS. A FRONT PASSING NORTH OF THE STATE MAY WEAKEN THE RIDGE AND OUR TRADE WINDS THURSDAY AND FRIDAY...WITH LIGHT TO MODERATE TRADES EXPECTED NEXT WEEKEND. && .MARINE... THE MODERATE TO FRESH TRADE WINDS AND LARGE SEAS REQUIRE SMALL CRAFT ADVISORIES FOR ALL CHANNELS AND MOST OF THE COASTAL WATERS TODAY. BY TONIGHT...THE WINDS ARE EXPECTED TO GRADUALLY DIMINISH SO THAT ONLY THE TYPICALLY WINDY MARINE ZONES WILL REQUIRE SMALL CRAFT ADVISORIES. THE SIGNIFICANT WAVE HEIGHT AND DOMINANT WAVE PERIOD AT THE KAILUA BAY BUOY ARE 10 FEET AND 10 SECONDS THIS MORNING DUE TO THE STRONG TRADE BLOWING ACROSS THE CENTRAL PACIFIC. THE WAVEWATCH III MODEL OUTPUT INDICATES THAT THESE LARGE AND ROUGH SEAS FROM THE EAST WILL CONTINUE TO PRODUCE ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH THIS AFTERNOON. THIS HIGH SURF ADVISORY MAY NEED TO BE EXTENDED FOR AT LEAST THROUGH TONIGHT IF THE WAVES REMAIN ELEVATED THROUGH THE DAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 200 PM HST THIS AFTERNOON FOR ALL ISLANDS. HIGH SURF ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY- SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS. && WROE
In the hours before
Local storm report, Feb 3, 12:08 PM HST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1208 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM FLASH FLOOD WAINIHA 22.21N 159.54W
02/03/2008 KAUAI HI NWS EMPLOYEE
DCO LIHUE RELAYED REPORT FROM THE POLICE THAT THE WAINIHA
BRIDGE IS CLOSED DUE TO FLOODING
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:03 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 62 hr |
| Feb 3, 9:39 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.